Alert archive / Connecticut / Tornado Warnings in 2022
Tornado Warning 1, NWS New York, NY
NWS New York, NY issued this tornado warning at Sep 5, 2022, 3:54 PM EDT for Greater Bridgeport Planning Region, Connecticut. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2022, 3:54 PM EDT (19:54 UTC)
- Expired
- Sep 5, 2022, 4:18 PM EDT
- In force
- 24 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
The radar
The Brookhaven radar (KOKX), 67 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 297 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
573
WFUS51 KOKX 051954
TOROKX
CTC001-052045-
/O.NEW.KOKX.TO.W.0001.220905T1954Z-220905T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New York NY
354 PM EDT Mon Sep 5 2022
The National Weather Service in Upton NY has issued a
* Tornado Warning for...
Central Fairfield County in southern Connecticut...
* Until 445 PM EDT.
* At 353 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Redding, or 8 miles south of Danbury, moving east
at 5 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Weston around 410 PM EDT.
Redding around 435 PM EDT.
Trumbull and Monroe around 445 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4145 7329 4122 7317 4125 7342 4135 7348
4145 7331
TIME...MOT...LOC 1953Z 249DEG 6KT 4129 7342
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
121 follow-up statement
967
WWUS51 KOKX 052018
SVSOKX
Severe Weather Statement
National Weather Service New York NY
418 PM EDT Mon Sep 5 2022
CTC001-052028-
/O.CAN.KOKX.TO.W.0001.000000T0000Z-220905T2045Z/
Fairfield CT-
418 PM EDT Mon Sep 5 2022
...THE TORNADO WARNING FOR CENTRAL FAIRFIELD COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 4145 7329 4122 7317 4125 7342 4135 7348
4145 7331
TIME...MOT...LOC 2017Z 249DEG 6KT 4131 7337
$$
12What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this tornado warning went out at Sep 5, 1:57 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 5, 1:57 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service New York NY
157 PM EDT Mon Sep 5 2022
.SYNOPSIS...
A nearly stationary frontal system will remain over the region
through Tuesday. A frontal wave of low pressure will then pass
south and east of the area late Tuesday through Wednesday. High
pressure then builds in for Thursday into next weekend followed
by a frontal system approaching from the west early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
The nearly stationary boundary remains across portions of
southeastern Connecticut into Long Island and through central
New Jersey at 14Z. best convergence, and series of disturbances
remain just north of the region, and have adjusted probabilities
into early afternoon based on the lasted HRRR. Otherwise
forecast remains on track.
A surface boundary draped right through the area this morning
will stall today. Aloft, the region sits on the periphery of a
mid- level ridge over the Western Atlantic and Southeast US.
This ridging begins to breakdown today as a northern stream
trough digs into New England. Convergent flow in between these
features, lifted along the stalled boundary, and enhanced by a
series of disturbances that ride along it, will lead to an
extended period of rain chances.
CAMs depict the showers expanding in coverage later today as a
weak frontal wave develops along the boundary, with the moisture
slug gradually sinking south tonight. Much of the souther half
of our area, including NE NJ, NYC, and Long Island, may remain
predominantly dry through the afternoon, with the bulk of any
showers over the Lower Hudson Valley and southern Connecticut.
While an embedded thunderstorm or two cannot be ruled out, with
little instability and weak shear, not too concerned about a
severe thunderstorm threat. The abundant available moisture
however, PWATs climbing to around 2 inches per BUFKIT soundings,
along with the potential for training, brings the threat of
torrential rainfall. After collaboration with neighbors, decided
to hoist a flood watch for all zones running from this
afternoon through Tuesday afternoon. RFC 1/3/6 hr guidance is
fairly high over southern Connecticut and the Hudson Valley
(where highest QPF lies). So while confidence isn't particularly
high given the longer duration of the event, along with
expected rainfall rates generally under a half inch, short range
ensembles are signaling the potential for heavy rainfall,
particularly tonight into the first half of Tuesday, that could
lead to flooding of urban and poor drainage areas. WPC has a
slight risk for excessive rainfall outlined for the entire
region both today and Tuesday. It should be noted that given the
low water levels from the dry antecedent conditions, larger
rivers and streams should be able to hold the rainfall without
going into flood.
The increased cloud cover and showers will inhibit temperatures
this afternoon, with highs ranging from the mid 70s in the
interior, to the lower 80s in the urban metro.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
Rain continues the first half of Tuesday everywhere, falling
heavy at times. The front finally pushes south of the region on
Tuesday, with the steadiest of the rain likely coming to an end
from north to south in the afternoon. While the coverage may
decrease, intermittent showers still fall much of the day
Tuesday.
Still some uncertainty as to the development of a disturbance
that tries to develop into an area of low pressure along the
Mid-Atlantic coast as the front sinks to our south. Depending on
the placement and track, shower activity may redevelop and
persist much of Wednesday and even Wednesday night. Took a
middle of the road approach for now with lingering showers, but
not a washout. When all said and done between now and Wednesday,
a widespread 2 to 4 inches of rain is likely to fall across the
area.
With the rain and cloud cover, temperatures will remain
seasonably cool, generally in the low-to-mid 70s both days.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A relatively quiet period in store for late week. Stuck fairly close
to the NBM with this update.
Mid and upper trough axis slides offshore by early Thursday giving
way to an amplifying ridge and increasing heights aloft toward the
end of the week. At the surface, high pressure builds in from the OH
Valley and settles over the northeast by week's end. The global
models agree on this general scenario. This will result in a
generally dry period and a gradual warmup into the weekend, with
highs reaching the low to mid 80s by Saturday and Sunday, which is a
few degrees above normal for the second week of September.
By the end of the weekend and into early next week, an upper trough
approaches from the west. There is general agreement amongst the
global models of its existence, but typical strength and timing
difference are noted almost a week out. ECMWF/CMC have a stronger
closed system at 500mb while the GFS depicts more of an open wave.
Nonetheless, have introduced slight chances of precipitation late
Sunday into Monday for much of the area.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A frontal boundary remains in the vicinity of the terminals
through Tuesday.
VFR through this afternoon for the NYC terminals and points
west. MVFR ceilings are observed across CT terminals and parts
of Long Island. Unsure exactly how long those lower cigs will
continue for. Highest confidence for MVFR ceilings will be at
KGON.
Showers have started to develop, and further development is
expected later this afternoon for all terminals and continue
overnight into Tuesday. A thunderstorm remains possible as
well, but confidence is quite low.
Light and variable winds through midday in the vicinity of the
front. A light afternoon SE-S sea breeze may also develop,
especially along the coast. Winds to the north of the boundary could
be variable or light NE. Winds speeds should remain below 10 kt, but
amendments to wind direction today as confidence increases in
location of the front.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments possible for changing flight categories.
Amendments likely for wind direction and timing of showers this
afternoon and evening.
.OUTLOOK FOR 18Z TUESDAY THROUGH FRIDAY...
.Tuesday-Tuesday Night...IFR with rain, possibly heavy at times in
the morning and early afternoon. Rain most likely towards the coast
into Tuesday evening.
.Wednesday...MVFR, possibly IFR especially in the morning, with a
chance of rain.
.Thursday-Saturday...VFR.
&&
.MARINE...
No changes to winds and seas at this time.
Weak flow over the region will keep winds and seas blw sca lvls
thru Tue.
Strengthening easterly flow will brings SCA criteria winds and
seas to ocean waters later Tuesday night and Wednesday, with
gusts over 25 kts and seas around 5 ft. SCA conditions will
continue on the ocean waters on Thursday under easterly flow and
5-6ft waves. Winds begin to relax toward the end of the week
with building high pressure. However, long period swells from
distant Tropical Cyclone Earl may bring 5-6 ft seas back into
the ocean waters late next weekend.
&&
.HYDROLOGY...
A widespread 2-4 inches of rainfall is expected thru Wednesday,
with the bulk of the rainfall coming Monday night and Tuesday.
Locally higher amounts are possible. These higher amounts could
lead to flooding, especially in urban and poor drainage areas,
as well as near fast responding rivers and streams. WPC has the
area under a slight risk for excessive rainfall both Monday and
Tuesday, becoming marginal on Wednesday. A Flood Watch is in
effect from this afternoon through Tuesday afternoon.
Thereafter, no hydrologic impacts are expected mid-to-late next
week.
&&
.TIDES/COASTAL FLOODING...
There is a low risk for rip current development on Monday,
increasing to moderate risk on Tuesday due to a building
easterly swell.
The combination of a strengthening easterly flow and the approach
of a full moon late week could lead to episodes of minor
coastal flooding, especially along the south shore of LI and
NYC. This may begin as early as Wednesday night's high tide and
persist into the upcoming weekend due to a building easterly
swell from distant tropical cyclone Earl.
The swell from distant TC Earl could also bring dangerous rip
currents to the ocean beaches at the end of the week, as well.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Tuesday afternoon for CTZ005>012.
NY...Flood Watch through Tuesday afternoon for NYZ067>071.
Flood Watch from 5 PM EDT this afternoon through Tuesday
afternoon for NYZ072>075-078>081-176>179.
NJ...Flood Watch from 5 PM EDT this afternoon through Tuesday
afternoon for NJZ002-004-006-103>108.
MARINE...None.
&&
SYNOPSIS...DBR/DR
NEAR TERM...DR/MET
SHORT TERM...DR
LONG TERM...DBR
AVIATION...BC
MARINE...DBR/DR
HYDROLOGY...DBR
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 5, 3:53 AM EDT, 12 hours 1 minute before
Hazardous Weather Outlook National Weather Service New York NY 353 AM EDT Mon Sep 5 2022 NJZ002-004-006-103>108-NYZ072>075-078>081-176>179-060800- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northwest Suffolk-Northeast Suffolk-Southwest Suffolk- Southeast Suffolk-Northern Queens-Northern Nassau-Southern Queens- Southern Nassau- 353 AM EDT Mon Sep 5 2022 ...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH TUESDAY AFTERNOON... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NYZ067>071-060800- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester- 353 AM EDT Mon Sep 5 2022 ...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH TUESDAY AFTERNOON... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-060800- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 353 AM EDT Mon Sep 5 2022 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 3:23 AM EDT | Flood Watch | OKX | Greater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region | 34 hr |
| Sep 5, 3:36 PM EDT | Areal Flood Advisory | OKX | Southeastern Connecticut Planning Region | 84 min |
| Sep 5, 3:43 PM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 2 hr |
| Sep 5, 4:07 PM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region | 113 min |
| Sep 5, 4:09 PM EDT | Flash Flood Warning | OKX | Southeastern Connecticut Planning Region | 2 hr |
| Sep 5, 6:01 PM EDT | Special Weather Statement | OKX | 44 min | |
| Sep 5, 6:58 PM EDT | Special Weather Statement | OKX | 47 min |
Nearby
Tornado Warnings in Connecticut, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.